Perth doctors blame changes in the purity of the drug ecstasy as the likely cause of a spate of serious heart problems in young people.
Royal Perth Hospital emergency physicians said one in four men aged in their 20s experimented with the illicit drug even though its toxic effects on the heart were not well understood.
Their report for the Australasian College for Emergency Medicine detailed three Perth cases of otherwise healthy people in their 20s.
All three were admitted to hospital with chest pains and heart attacks days after taking ecstasy, an amphetamine derivative also known as MDMA.
The men, aged 20 and 24, and the woman, 23, recovered only after intensive care in the coronary and cardiac catheter units.
The doctors warned that drug purity was a likely factor because the amount of MDMA in each pill could vary 100-fold and other unspecified chemicals could be added to the tablets.
A WA Chemistry Centre analysis in 2009-10 found only half the ecstasy sold in Perth had MDMA and purity had decreased over the past decade.
Professor of emergency medicine Daniel Fatovich said it was a concern to see young people with serious heart problems, particularly when the symptoms were delayed significantly after taking ecstasy.
Heart complications had been linked to cocaine and methamphetamines but rarely with ecstasy. Up to a quarter of patients with chest pains after taking methamphetamines developed heart problems but in the three Perth cases it took up to three days for the complications to emerge.
Professor Fatovich said they were young, healthy people in an age group where heart disease was not normally found.
"You would also expect to see any effects almost immediately but in some of these cases they appeared several days down the track, which is pretty weird," he said. One patient was from overseas and said ecstasy in Perth was very strong.
"The drug can be stronger than you expect or it can contain other chemicals, so you can't rely on what's being sold to you because it's completely unregulated," Professor Fatovich said.
"It's perceived as a safe drug but we're seeing increasing medical reports about its toxic effects and this time it's about the heart, which is on top of what we know about its effects on the brain."